Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Greatest of the least primes in arithmetic progressions having a given modulus


Author: Samuel S. Wagstaff
Journal: Math. Comp. 33 (1979), 1073-1080
MSC: Primary 10H20; Secondary 10-04
DOI: https://doi.org/10.1090/S0025-5718-1979-0528061-7
MathSciNet review: 528061
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a heuristic argument, supported by numerical evidence, which suggests that the maximum, taken over the reduced residue classes modulo k, of the least prime in the class, is usually about $ \phi (k)\log k\log \phi (k)$, where $ \phi $ is Euler's phi-function.


References [Enhancements On Off] (What's this?)

  • [1] P. ERDÖS , "On some applications of Brun's method," Acta Sci. Math. (Szeged), v. 13, 1949, pp. 57-63. MR 0029941 (10:684c)
  • [2] D. R. HEATH-BROWN, "Almost-primes in arithmetic progressions and short intervals," Math. Proc. Cambridge Philos. Soc., v. 83, 1978, pp. 357-375. MR 0491558 (58:10789)
  • [3] H.-J. KANOLD, "Über Primzahlen in arithmetischen Folgen," Math. Ann., v. 156, 1964, pp. 393-395. MR 0169827 (30:70)
  • [4] E. LANDAU, Handbuch der Lehre von der Verteilung der Primzahlen, Band I, Teubner, Leipzig-Berlin, 1909. Reprinted by Chelsea, New York, 1953.
  • [5] U. V. LINNIK, "On the least prime in an arithmetic progression. I. The basic theorem," Rec. Math. (N.S.), v. 15 (57), 1944, pp. 139-178. MR 0012111 (6:260b)
  • [6] M. E. LOW, "Real zeros of the Dedekind zeta function of an imaginary quadratic field," Acta Arith., v. 14, 1968, pp. 117-140. MR 0236127 (38:4425)
  • [7] C. POMERANCE, "A note on the least prime in an arithmetic progression." (To appear.) MR 578815 (81m:10081)
  • [8] K. PRACHAR, "Über die kleinste Primzahl einer arithmetischen Reihe," J. Reine Angew. Math., v. 206, 1961, pp. 3-4. MR 0125092 (23:A2399)
  • [9] G. B. PURDY, Some Extremal Problems in Geometry and the Theory of Numbers, Ph.D. thesis, University of Illinois at Urbana-Champaign, 1972.
  • [10] A. SCHINZEL, "Remark on the paper of K. Prachar 'Über die kleinste Primzahl einer arithmetischen Reihe'," J. Reine Angew. Math., v. 210, 1962, pp. 121-122. MR 0150115 (27:118)
  • [11] E. C. TITCHMARSH, "A divisor problem," Rend. Circ. Mat. Palermo, v. 54, 1930, pp. 414-429.
  • [12] P. TURÁN, "Über die Primzahlen der arithmetischen Progression," Acta Sci. Math. (Szeged), v. 8, 1936/37, pp. 226-235.
  • [13] S. S. WAGSTAFF, JR., "The irregular primes to 125000," Math. Comp., v. 32, 1978, pp. 583-591. MR 0491465 (58:10711)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 10H20, 10-04

Retrieve articles in all journals with MSC: 10H20, 10-04


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1979-0528061-7
Keywords: Least prime in an arithmetic progression
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society